Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS Salt Lake City, UT

June 25, 2009Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 25, 2009, 2:21 PM MDT for Tooele County, Utah. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 2:21 PM MDT (20:21 UTC)
Expired
Jun 25, 2009, 3:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 118 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:25 PM MDTTSTM WND GST 6125 Ssw Clive, UT
Jun 25, 2:28 PM MDTTSTM WND GST 639 Sw Dugway, UT
Jun 25, 2:39 PM MDTTSTM WND GST 5813 Sw Dugway, UT
Jun 25, 2:55 PM MDTTSTM WND GST 595 Nnw Dugway, UT
Jun 25, 3:00 PM MDTTSTM WND GST 595 Nnw Dugway, UT
Jun 25, 3:00 PM MDTTSTM WND GST 607 Nne Clive, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4543 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252021
SVRSLC
UTC045-252100-
/O.NEW.KSLC.SV.W.0034.090625T2021Z-090625T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOOELE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM WENDOVER TO KNOLLS TO 12 MILES SOUTH OF DUGWAY...OR
  ALONG A LINE EXTENDING FROM WENDOVER TO 34 MILES EAST OF 
WENDOVER   TO 12 MILES SOUTH OF DUGWAY...AND MOVING NORTHEAST AT 20 
MPH. THIS STORM IS MOVING ACROSS INTERSTATE 80 BETWEEN WENDOVER AND 
THE WESTERN SHORE OF THE GREAT SALT LAKE. STRONG CROSS WINDS WILL 
IMPACT THIS AREA...AND HIGH PROFILE VEHICLES WILL BE PARTICULARLY 
IMPACTED. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KNOLLS AND DUGWAY AROUND 230 PM MDT...
  CLIVE AROUND 250 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4099 11404 4100 11313 4029 11238 3993 11268
      4005 11355 4016 11405
TIME...MOT...LOC 2019Z 212DEG 17KT 4074 11397 4074 11337
          4009 11268

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:02 AM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 10:02 AM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT THU JUN 25 2009

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLIDE TO THE EAST
TODAY AS LOW PRESSURE JUST OFF THE PACIFIC COAST MOVES INLAND.
THIS PACIFIC SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
FRIDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA THIS WEEKEND.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY
MOVING ACROSS EXTREME SOUTHWESTERN UTAH THIS MORNING. ADDITIONAL
DEVELOPMENT IS NOTED ACROSS NORTHWESTERN ARIZONA AS WELL AS
SOUTHERN NEVADA. THIS CONVECTION IS NOT DEPICTED WELL ON EITHER THE
12Z NAM OR THE 12Z GFS. UPDATED POPS THIS MORNING AND THIS
AFTERNOON TO INCREASE CHANCES ACROSS SOUTHWESTERN UTAH. ALSO
LOWERED TEMPS A COUPLE DEGREES DUE TO INCREASING CLOUDINESS AND
MIDLEVEL COLD AIR ADVECTION.

CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. GIVEN THE INVERTED-V CHARACTER TO THE 12Z SOUNDINGS AT
BOTH SLC AND DESERT ROCK...EXPECT THE MAIN THREAT FROM ANY
CONVECTION WILL BE BRIEF GUSTY WINDS. INCREASING PW VALUES ARE
NOTED ON THE NAM ACROSS SOUTHEAST UTAH AND EXTREME SOUTHWESTERN
UTAH LATER THIS AFTERNOON. THERE MAY BE ENOUGH MOISTURE FOR HEAVY
RAINFALL IN THE STRONGER CELLS.

THE UPPER LEVEL LOW NEARING THE SOUTHERN CALIFORNIA COAST THIS
AFTERNOON WILL EJECT NORTHEASTWARD OVERNIGHT TONIGHT. IN
ADDITION...A JET STREAK WITH VALUES NEARING 60 TO 70 KTS WILL BE
LOCATED ALONG THE EAST SIDE OF THE UPPER LEVEL LOW. THIS WILL
ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE AREA. PW VALUES ARE
EXPECTED TO INCREASE TO NEAR 1.40 INCHES ACROSS EASTERN
UTAH...WITH VALUES NEARING 1.00 INCHES NEAR SALT LAKE CITY.

WITH A COMBINATION OF SHEAR...LIFT AND MOISTURE...THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
TOMORROW. LIMITING FACTORS ARE PRESENT HOWEVER. THE MAIN FORCING
IS EXPECTED TO MOVE THROUGH THE AREA DURING THE MORNING TO EARLY
AFTERNOON. THIS MAY ENHANCE CLOUDINESS AND THEREFORE DECREASE THE
ABILITY FOR THE ATMOSPHERE TO DESTABILIZE.
NEVERTHELESS...LOCALIZED FLASH FLOODING WILL BE A THREAT TOMORROW
ACROSS THE SLOT CANYONS AND DRY WASHES OF SOUTHERN UTAH. IF THE
ATMOSPHERE IS ABLE TO DESTABILIZE ENOUGH...SMALL HAIL AND GUSTY
WINDS WILL ALSO BE POSSIBLE.

FOLLOWING THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...WINDS ARE EXPECTED TO BECOME NORTHWEST AT THE SLC
TERMINAL BETWEEN 1900 UTC AND 2100 UTC. HOWEVER...THERE IS A 20
PERCENT CHANCE THAT THE WIND SWITCH COULD OCCUR AS EARLY AS 1800
UTC. THERE IS ALSO A 30 PERCENT CHANCE THAT THE TERMINAL COULD BE
IMPACTED BY ERRATIC OUTFLOW WINDS FROM CONVECTION AFTER 1800 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 25, 9:45 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT THU JUN 25 2009

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
945 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY. A FEW OF THE STORMS OVER SOUTHERN UTAH MAY PRODUCE HEAVY
RAINFALL THIS AFTERNOON AND EVENING. IN ADDITION...STRONG GUSTY
WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE ON FRIDAY AS AN UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT MOVE THROUGH THE REGION. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AND ONCE AGAIN...A FEW OF
THE STORMS MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 25, 12:05 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 1 WNW ST. GEORGE        37.08N 113.60W
06/25/2009  M59 MPH          WASHINGTON         UT   AWOS

&&

CRK
Special weather statement, Jun 25, 1:52 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT THU JUN 25 2009

UTZ005-252045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
152 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOELE COUNTY UNTIL 245
PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
WENDOVER TO 12 MILES SOUTHWEST OF KNOLLS TO 9 MILES WEST OF DUGWAY...
AND MOVING NORTHEAST AT 20 MPH.

THIS STORM IS HEADING TOWARD INTERSTATE 80 EAST OF WENDOVER...AND
WILL LIKELY CAUSE STRONG CROSS WINDS ALONG THIS STRETCH. THIS WILL
ESPECIALLY IMPACT HIGH PROFILE VEHICLES.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   WENDOVER...
   KNOLLS...
   CLIVE...

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4096 11405 4097 11275 3991 11284 3990 11321
      4006 11405
TIME...MOT...LOC 1951Z 212DEG 17KT 4064 11396 4063 11347
          4024 11291

ES
Local storm report, Jun 25, 2:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
06/25/2009  M73 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     22 W DUGWAY             40.20N 113.17W
06/25/2009  M58 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     15 SW DUGWAY            40.10N 112.98W
06/25/2009  M61 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:20 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
06/25/2009  M79 MPH          TOOELE             UT   MESONET

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:52 PM MDTSpecial Weather StatementSLCTooele53 min
Jun 25, 2:43 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele47 min
Jun 25, 3:26 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Weber64 min
Jun 25, 4:37 PM MDTSpecial Weather StatementSLCCache, Morgan, Rich, Summit, Weber38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.